menu-hamburger-svgrepo-com

Mitigating musculoskeletal side effects of isotretinoin

Lorem ipsum dolor sit amet, consectetur adipiscing elit. Ut elit tellus, luctus nec ullamcorper mattis, pulvinar dapibus leo.

Isotretinoin has revolutionised the lives of many patients using it, as it is arguably our best defence against acne vulgaris. However, it is not without its side effects, particularly in the realm of musculoskeletal health. Karaosmanoğlu et al evaluated musculoskeletal symptoms in acne vulgaris patients treated with isotretinoin compared to healthy controls. 

Patient enjoying clear skin
The exact mechanism of isotretinoin-induced musculoskeletal issues remains unclear

Acne vulgaris, a chronic inflammatory condition, often requires treatment with isotretinoin. 

Isotretinoin has revolutionised the lives of many patients using it, as it is arguably our best defence against acne vulgaris. It has various side effects, including musculoskeletal issues such as arthralgia, myalgia, and sacroiliitis, have been reported in patients taking isotretinoin. However, controlled studies on these side effects are lacking. Karaosmanoğlu et al evaluated musculoskeletal symptoms in acne vulgaris patients treated with isotretinoin compared to healthy controls. 

This study focused on musculoskeletal side effects in acne patients treated with isotretinoin, finding that a significant percentage experienced musculoskeletal pain. Notably, back pain was common, and its occurrence was dose dependent. Sacroiliitis, while rare, was observed, often presenting as inflammatory back pain. Clinicians should be vigilant, especially during the initial months of treatment. Notably, all rheumatologic symptoms of the patients disappeared after the discontinuation of the drug and the complaints were drug related. 

Previous studies have reported similar findings, with musculoskeletal symptoms emerging within the first few months of isotretinoin therapy. This study corroborated these findings, emphasising the importance of early monitoring. The incidence of sacroiliitis was comparable to previous reports, although back pain was more prevalent in the isotretinoin group. Interestingly, sacroiliitis did not correlate with total cumulative drug dose, suggesting other factors may contribute. All the patients with sacroiliitis were completely symptom free at the sixth month of the discontinuation of the drug. 

Research on isotretinoin-induced tendinopathy and enthesitis is limited but suggests a potential association. Clinical examination revealed tendinopathy in some patients, highlighting the need for further investigation. The exact mechanism of isotretinoin-induced musculoskeletal issues remains unclear but may involve alterations in cellular structures and stimulation of certain enzymes. MRI findings of sacroiliitis should be interpreted cautiously, as they may not always indicate pathology. 

CONCLUSION 

Low back pain is a very common side effect of isotretinoin and it is dose related. While sacroiliitis is rare, inflammatory back pain can occur. Clinicians should inquire about drug usage in patients presenting with musculoskeletal symptoms, as this may be overlooked. The statistically significant high prevalence of musculoskeletal findings in drug users in the same age group was considered as an important indicator that their symptoms were significantly drug dependent. Further research is needed to fully understand the musculoskeletal effects of isotretinoin. Considering that musculoskeletal complaints are mostly temporary, they can be often overlooked by clinicians.  

REFERENCE 

Karaosmanoğlu, N, Mülkoğlu, C. Analysis of musculoskeletal side effects of oral Isotretinoin treatment: a cross-sectional study. BMC Musculoskelet Disord. 2020:21,63. https://doi.org/10.1186/s12891-020-03656-w 

Suggested Articles

Suggested Clinical & CPD content

CPD: 1pt

Related articles

Welcome to Medical Academic​

Get the most out of Medical Academic by telling us your occupation. This helps us create more great content for you and the community.

idea

1000’s of Clinical and CPD content compiled by Key Opinion Leaders and our expert medical editors.

connection

Access to medical webinars and events

Group 193

Access medical journals from industry leaders and expert medical editorials.

Congratulations! Your account was successfully created.

Please check your email for an activation mail. Click the activation link to activate your account

Stay up to date

Search for anything across CPD, webinars and journals
idea

1000’s of Clinical and CPD content compiled by Key Opinion Leaders and our expert medical editors.

connection

Access to medical webinars and events

Group 193

Access medical journals from industry leaders and expert medical editorials.

Congratulations! You have successfully booked your seat.

All webinar details will be emailed to your email address.

Did you know, you can book future webinars with a single click if you register an account with Medical Academic.

Congratulations! Your account was successfully created.

Your webinar seat has been booked and all webinar details will be emailed to your registered email address

Why not register for Medical Academic while booking your seat for this webinar?

Future Medical Academic webinars can be booked with a single click, all with a Medical Academic account… and it’s FREE.

Book webinar & create your account

* (Required)

idea

1000’s of Clinical and CPD content compiled by Key Opinion Leaders and our expert medical editors.

connection

Access to medical webinars and events

Group 193

Access medical journals from industry leaders and expert medical editorials.

Congratulations! Your account was successfully created.

Thank you for registering. You can now log in to your account.

Create your account

* (Required)

Login with One Time Pin (OTP)

Enter your registered email address to receive an OTP

A verification code will be sent to your email address. Please ensure that admin@medicalacademic.co.za is on your safe sender list.

We've sent your OTP